Alert archive / South Dakota / Frost Advisories in 2021

Frost Advisory 1, NWS Aberdeen, SD

September 24, 202111 counties in South Dakota

NWS Aberdeen, SD issued this frost advisory at Sep 24, 2021, 2:16 PM CDT for 11 counties in South Dakota. It took effect at Sep 25, 2021, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2021, 2:16 PM CDT (19:16 UTC)
In effect from
Sep 25, 2021, 1:00 AM CDT
Expired
Sep 25, 2021, 9:00 AM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 20 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS73 KABR 241916
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
216 PM CDT Fri Sep 24 2021

SDZ004>007-010-011-017>020-022-250415-
/O.NEW.KABR.FR.Y.0001.210925T0600Z-210925T1400Z/
Campbell-McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-
Codington-Hamlin-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, and Hayti
216 PM CDT Fri Sep 24 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of north central and northeast South Dakota.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
975 
WWUS73 KABR 250356
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1056 PM CDT Fri Sep 24 2021

SDZ004>007-010-011-017>020-022-251200-
/O.CON.KABR.FR.Y.0001.210925T0600Z-210925T1400Z/
Campbell-McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-
Codington-Hamlin-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, and Hayti
1056 PM CDT Fri Sep 24 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Portions of north central and northeast South Dakota.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
686 
WWUS73 KABR 250902
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
402 AM CDT Sat Sep 25 2021

SDZ004>007-010-011-017>020-022-251400-
/O.CON.KABR.FR.Y.0001.000000T0000Z-210925T1400Z/
Campbell-McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-
Codington-Hamlin-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, and Hayti
402 AM CDT Sat Sep 25 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of north central and northeast South Dakota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
767 
WWUS73 KABR 251402
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
902 AM CDT Sat Sep 25 2021

SDZ004>007-010-011-017>020-022-251515-
/O.EXP.KABR.FR.Y.0001.000000T0000Z-210925T1400Z/
Campbell-McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-
Codington-Hamlin-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, and Hayti
902 AM CDT Sat Sep 25 2021

...FROST ADVISORY HAS EXPIRED...

The frost advisory was allowed to expire as temperatures continue
to warm this morning. 

$$

Mohr

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at Sep 24, 12:16 PM CDT, 2 hours earlier.

Area forecast discussion, Sep 24, 12:16 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1216 PM CDT Fri Sep 24 2021

.UPDATE...
Issued at 1013 AM CDT Fri Sep 24 2021

Made a few changes to the PoPs and sky cover as the system moves
out of the region. Otherwise, the rest of the forecast looks
fine.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 425 AM CDT Fri Sep 24 2021

An upper trough is bringing some light showers to the region this
morning. These showers will end by afternoon with drier mid level
air entering with sfc high pressure. Breezy northwest winds are
still expected to develop this afternoon before the center of the
high settles in around 0z. The breezes and dry air mass will result
in red flag conditions across north central SD as RH falls into the
upper teens.

Northwest flow aloft and diminishing winds overnight as the upper
trough exits are expected to produce good conditions for radiational
cooling as skies clear. Temperatures will dip into the mid 30s in
the valleys, especially the James, and may see frost develop.

Temperatures will rebound quickly on Saturday as the upper ridge
shifts a bit farther east and heights rise. Two to 4 degrees of waa
at H85 will lead to highs in the 70s for most of the region.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 425 AM CDT Fri Sep 24 2021

The period begins with a building upper-ridge across the Northern
Plains, and this ridge will continue to build and/or maintain
position through at least Tuesday (there's good agreement in this
among the EPS/GEFS/CMCE ensembles). The implication is for dry and
progressively warmer conditions from Sunday through Tuesday. On
Tuesday, NAEFS and ECMWF mean 850mb temperatures are ~20 to 24 C
(between the 97.5 and 99th percentiles for this time of year across
the CWA) and 700mb temperatures are ~9 to 11 C (between the 97.5 and
99th percentiles across the northwestern CWA). High temperatures
will most likely reach the 80s and 90s Monday and Tuesday. For
perspective, the average last 90 degree day of the year at Pierre is
Sept 23rd, Mobridge Sept 13th, and Aberdeen Sept 10th.

Uncertainty begins to factor into the forecast on Wednesday, as
model solutions begin to diverge. Some maintain the ridge, leading
to another very warm and day, and others flatten the ridge by
progressing an upper-trough more quickly eastward. When a bit of a
cool-down begins and the timing of precipitation chances both depend
on which solution pans out. More uncertainty ensues for the second
half of the work-week. Upper-ridging or a zonal flow may be in
place, which would keep temperatures generally mild but favor drier
weather. Or, southwest flow aloft could develop leading to
generally mild temperatures and favor a wetter pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1215 PM CDT Fri Sep 24 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected through tonight regionwide.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003-004-009-015.

MN...None.
&&

UPDATE...TDK
SHORT TERM...Wise
LONG TERM...Lueck
AVIATION...TDK
Hazardous weather outlook, Sep 24, 4:11 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
411 AM CDT Fri Sep 24 2021

MNZ039-046-SDZ008-016-021>023-033>037-045-048-051-250915-
Traverse-Big Stone-Roberts-Potter-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
411 AM CDT Fri Sep 24 2021 /311 AM MDT Fri Sep 24 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-004-009-015-250915-
Corson-Campbell-Walworth-Dewey-
411 AM CDT Fri Sep 24 2021 /311 AM MDT Fri Sep 24 2021/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Breezy northwest winds and low RH will result in very high fire
danger and red flag conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ005>007-010-011-017>020-250915-
McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Codington-
411 AM CDT Fri Sep 24 2021

This Hazardous Weather Outlook is for north central South Dakota
and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some patchy frost is possible in the valleys Saturday morning as
temperatures dip into the mid 30s. Some spots may see temps fall a
few degrees further into the lower 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:59 AM CDTRed Flag WarningABRCampbell, Corson, Dewey, Walworth15 hr

Nearby

Frost Advisories in South Dakota, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.